The following HTML text is provided to enhance online
readability. Many aspects of typography translate only awkwardly to HTML.
Please use the page image
as the authoritative form to ensure accuracy.
Gulf War and Health: Volume 1. Depleted Uranium, Sarin, Pyridostigmine Bromide, Vaccines
(VA) hospitalizations occurring after Army discharge (1963–1981). Hospitalizations of exposed volunteers were not elevated in relation to both comparison groups. Conclusions in the hospitalization study were for all anticholinesterases considered as a group. There was no evidence of increased mortality rates among participants in the entire program, as well as in the subgroups of anticholinesterases. Among soldiers (n = 149) exposed to sarin (alone or in combination with other agents) the number of deaths was lower than that expected for U.S. males, based on age-specific death rates for each calendar year of follow-up. The NRC noted that the lower death rate was expected because of the “healthy-soldier effect” (see Chapter 3). It concluded that there was no evidence of a long-term effect on mortality among servicemen exposed to chemical warfare agents.
The Institute of Medicine’s Medical Follow-Up Agency is currently conducting a follow-up study on the cohort of soldiers experimentally exposed to sarin and other anticholinesterase chemical warfare agents at Edgewood to further examine possible long-term health effects attributable to that exposure.
U.K. Military Study
One of the clinical syndromes occurring after high exposure to certain OP pesticides9 is referred to as a delayed intermediate syndrome (Senanayake and Karalliedde, 1987; Brown and Brix, 1998). It is a life-threatening paralysis of respiratory, neck, and limb muscles. It appears after recovery from the acute cholinergic syndrome, but before the expected time of onset of delayed neuropathy. The symptoms are reversible and disappear within about 2 weeks. Although the mechanisms are unknown, this condition probably results from damage to the neuromuscular junction or the muscle. There has been scant study of the intermediate syndrome after sarin exposure. In one uncontrolled study of male U.K. military volunteers (n = 8) exposed to sarin vapors at 15 mg/min/m3, soldiers quickly displayed some signs of the acute cholinergic syndrome (e.g., miosis and depressed RBC AChE levels) (Baker and Sedgwick, 1996). Although soldiers did not experience muscular weakness, they developed a subclinical change detected by single-fiber electromyography of the forearm muscle, an increased “jitter” at 3 hours postexposure. Jitter refers to a variation in the time of onset of a second action potential within a motor unit after an initial discharge. Jitter is one indication of potential failure of transmission at the neuromuscular junction. The change in jitter in the soldiers was apparent at about 1 year, but disappeared by the second follow-up at about 2 years postexposure. The findings were interpreted by the authors as possibly a subtle indicator of the onset of the intermediate syndrome, but the intermediate syndrome itself did not become manifest.
The OP insecticides were fenthion, monocrotophos, dimethoate, and methamidophos.